Virginia, 2025

Damaging Winds in Virginia, July 1, 2025

July 1, 2025 · NWS RNK · 11 events in 4 counties and zones

A cold front approaching the Appalachian Mountains combined with a hot and humid air mass to produce scattered severe thunderstorms across southwest Virginia. Damaging wind gusts from these storms blew down several trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front approaching the Appalachian Mountains combined with a hot and humid air mass to produce scattered severe thunderstorms across southwest Virginia. Damaging wind gusts from these storms blew down several trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 1, 1:57 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 1, 1:57 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
257 PM EDT Tue Jul 1 2025

.SYNOPSIS...
A cold front extends from western Pennsylvania to central
Tennessee. This front will move east triggering numerous
showers and thunderstorms across the Mid-Atlantic states.
Storms may contain torrential downpours and gusty winds.
Slightly cooler and less humid air will move into the region by
Thursday, followed by a seasonally warm but pleasant holiday
weekend. No rain is expected over the 4th of July weekend, but
it looks like the typical summertime daily afternoon
thunderstorm pattern returns for next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 215 PM EDT Tuesday...

Key Message:

1) Severe thunderstorm watch #481 valid until 9PM from
Bedford,Lynchburg,Appomattox northward into NoVA.

2) Numerous coverage of storms through this evening. Some will
be strong to severe with wind and torrential downpours.

3) Wednesday will be a transition day with lingering showers
and potential for a few storms, but drier air will be moving in
from the northwest.

Water-vapor imagery this afternoon indicates an upper trough
moving east across the Great Lakes/lower OH Valley. This feature
will cross the Appalachians this evening...preceded by an
abundance of moisture and dynamic lift. In the low levels, a
cold front analyzed over the southern Great Lakes into the lower
OH Valley/Mid South will gradually progress east/southeast
crossing our forecast area tonight.

Convective allowing models indicate prolific development of
prefrontal showers and storms through this evening. Best shear
will stay north of us where storms will be more organized, but
an abundance of low level moisture will support robust deep
convection even into the southern Appalachians where strong to
severe storms are also possible, but more pulsey in nature.
All storm modes will support potential for damaging winds,
torrential downpours of rain, and lightning.

The front enters the mountains this evening, then slows as it
crosses the mountains and then drifts to the coast Wednesday.
This will result in lingering showers through the overnight with
some potential for storm redevelopment Wednesday afternoon mainly
along and east of the Blue Ride. Dry air aloft should gradually
advect into the area during the day, so expect activity to
diminish fairly quickly Wednesday evening.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 200 PM EDT Tuesday...

Key Message:

1) Surface pressure system to bring clear and warm conditions

The latter half of the week is expected to be warm but relatively
pleasant in comparison to the recent weather pattern of daily
afternoon thunderstorms. A surface high pressure will move in from
central CONUS and bring in a period of sunny skies. An upper level
ridge will also build and temperatures will increase with region
wide highs in the 80s. Highest temperatures, as expected, will be in
the Piedmont regions with temperatures reaching close to 90F.
Dewpoints will be a little lower in the 60s so the air will feel a
little drier as well. Overall, good outdoor weather conditions for
Fourth of July celebrations.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 200 PM EDT Tuesday...

Key Message:

1) Hot weather to return next week

A piece of the surface high pressure system passing through the
weekend will remain over the Mid-Atlantic but will gradually
diminish in strength by early next week. Broad ridging may also
remain in place with 590dam heights to bring hot temperatures
back into the area. High temperatures are projected to be up to
the mid- 90s for the Piedmont and Southside VA. A cold front
looks to arrive early next week, but there is a lot of model
disagreement on its exact timing, its impact to the region, and
what follows next.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 215 PM EDT Tuesday...

Unsettled weather likely this afternoon and evening as a cold
front crosses the the region preceded and accompanied by
numerous to widespread showers and thunderstorms.

Showers and storms will likely impact most if not all taf sites
during the afternoon, leading to sub-VFR flight conditions at
times. Some storms could produce gusty winds of 25-35 knots but
most of the time winds will be southwest to west under 15kts.
Showers/storms will be decreasing overnight with potential for
IFR to LIFR cigs with MVFR to IFR vsbys. Confidence is low on
how low cigs will go but higher confidence on sub-VFR conditions
after midnight local time.

EXTENDED AVIATION OUTLOOK...

Passage of a cold front will bring bring drier conditions back
to the region for Wednesday and Thursday. VFR conditions are
expected outside of morning valley fog Wednesday through next
weekend, with only isolated chances for showers and
thunderstorms expected late in the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...CG
LONG TERM...CG
AVIATION...PM
Hazardous weather outlook, Jul 1, 3:08 AM EST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
408 AM EDT Tue Jul 1 2025

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-020815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
408 AM EDT Tue Jul 1 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected this afternoon and
evening, with strong to severe wind gusts and localized flooding the
primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report flooding, hail of any size,
as well as any damage caused by thunderstorm winds in their area.

In the hours before

Special weather statement, Jul 1, 12:13 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
113 PM EDT Tue Jul 1 2025

VAZ022-033-034-011745-
Franklin VA-Roanoke VA-Bedford VA-
113 PM EDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROANOKE...WEST
CENTRAL BEDFORD...AND NORTH CENTRAL FRANKLIN COUNTIES THROUGH 145 PM
EDT...

At 112 PM EDT, Doppler radar was tracking a strong thunderstorm near
Roanoke Mountain, or near Vinton, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boones Mill...
Stewartsville...
Northwest Smith Mountain Lake...
Goodview...
Chamblissburg...
and Roanoke Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central, central, and west central Virginia.

&&

LAT...LON 3708 7994 3716 8000 3732 7977 3720 7963
TIME...MOT...LOC 1712Z 239DEG 10KT 3718 7986

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PW
Special weather statement, Jul 1, 12:41 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
141 PM EDT Tue Jul 1 2025

VAZ034-011815-
Bedford VA-
141 PM EDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BEDFORD COUNTY THROUGH
215 PM EDT...

At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bedford...
Moneta...
and Goode.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, south central and west central Virginia.

&&

LAT...LON 3745 7941 3720 7935 3719 7936 3718 7963
      3733 7966
TIME...MOT...LOC 1741Z 260DEG 10KT 3726 7956

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jul 1, 12:59 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
159 PM EDT Tue Jul 1 2025

VAZ016-011830-
Carroll VA-
159 PM EDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CARROLL COUNTY THROUGH
230 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodlawn, or near Hillsville, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hillsville...
Fancy Gap...
Gladesboro...
Woodlawn...
and Pipers Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3663 8082 3673 8089 3687 8074 3681 8063
      3671 8058
TIME...MOT...LOC 1759Z 239DEG 19KT 3673 8081

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jul 1, 1:06 PM EST, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
206 PM EDT Tue Jul 1 2025

VAZ019-WVZ507-011830-
Alleghany VA-Eastern Greenbrier WV-
206 PM EDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA AND SOUTHEASTERN GREENBRIER COUNTIES IN
SOUTHEASTERN WEST VIRGINIA THROUGH 230 PM EDT...

At 205 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lewisburg Airport, or near White Sulphur Springs, moving northeast at
25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lewisburg...
White Sulphur Springs...
Neola...
Greenbrier River Trail...
Lewisburg Airport...
Greenbrier State Forest...
and Alvon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
west central Virginia.

&&

LAT...LON 3796 8005 3795 8005 3795 8003 3785 7996
      3771 8038 3786 8049 3804 8020 3804 8016
      3805 8012
TIME...MOT...LOC 1805Z 238DEG 22KT 3783 8036

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jul 1, 1:37 PM EST, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
237 PM EDT Tue Jul 1 2025

VAZ014-017-022-023-033-011915-
Botetourt VA-Franklin VA-Floyd VA-Montgomery VA-Roanoke VA-
237 PM EDT Tue Jul 1 2025

...STRONG THUNDERSTORMS WILL IMPACT ROANOKE...NORTHEASTERN
FLOYD...SOUTHWESTERN BOTETOURT...NORTHWESTERN FRANKLIN AND EAST
CENTRAL MONTGOMERY COUNTIES...THE CITY OF SALEM AND THE CITY OF
ROANOKE THROUGH 315 PM EDT...

At 237 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Bent Mountain, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Boones Mill...
Copper Hill...
Shawsville...
and Bent Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central, central and west central Virginia.

&&

LAT...LON 3732 7984 3731 7985 3730 7984 3729 7985
      3727 7986 3722 7985 3722 7983 3723 7982
      3721 7980 3723 7979 3723 7978 3720 7978
      3720 7976 3701 8012 3721 8027 3743 7993
TIME...MOT...LOC 1837Z 236DEG 22KT 3717 8013

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS

The radar

The Roanoke radar (KFCX), 38 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roanoke (C)

When
July 1, 2:02 PM EST
Where
Roanoke (C) County, 3.16 mi SSW of (Roa)woodrum Fld Roa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.289, -80.004

Thunderstorm winds blew down several large tree limbs near the intersection of Westside Boulevard and Panorama Avenue.

Thunderstorm Wind, Roanoke (C)

When
July 1, 2:18 PM EST
Where
Roanoke (C) County, 0.76 mi NW of Vinton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.289, -79.909

Thunderstorm winds blew down one tree near the intersection of Eastern Avenue and Osborne Street.

Thunderstorm Wind, Tazewell

When
July 1, 4:56 PM EST to 5:01 PM EST
Where
Tazewell County, 1.02 mi ENE of Raven to 1.15 mi ESE of Richlands
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.085, -81.853

Thunderstorm winds blew down several trees across the towns of Raven and Richlands.

Thunderstorm Wind, Tazewell

When
July 1, 5:01 PM EST
Where
Tazewell County, 1.39 mi ENE of Wardell
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.037, -81.797

Thunderstorm winds blew down one tree along Wardell Road near the intersections with Route 19 and Whisper Lane.

Thunderstorm Wind, Tazewell

When
July 1, 5:02 PM EST
Where
Tazewell County, 0.79 mi ENE of Mouth of Laurel
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.123, -81.716

Thunderstorm winds blew down one tree along Laurel Road.

Thunderstorm Wind, Appomattox

When
July 1, 5:09 PM EST
Where
Appomattox County, 2.06 mi S of Appomattox
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.320, -78.833

Thunderstorm winds blew down one tree along Red House Road.

Thunderstorm Wind, Tazewell

When
July 1, 5:17 PM EST
Where
Tazewell County, 0.57 mi NW of Little Town
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.126, -81.357

Thunderstorm winds blew down one tree along the 5100 block of Burkes Garden Road close to the intersection with Gose Mill Road.

Thunderstorm Wind, Appomattox

When
July 1, 5:25 PM EST
Where
Appomattox County, 5.9 mi N of Hixburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.415, -78.674

Thunderstorm winds blew down one tree near the intersection of Wooldridge Road and State Park Road.

Thunderstorm Wind, Pittsylvania

When
July 1, 5:43 PM EST
Where
Pittsylvania County, 2.69 mi SSW of Whitmell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.665, -79.542

Thunderstorm winds blew down a power line near the intersection of Cross Stitch Road and Mount Cross Road.

Thunderstorm Wind, Pittsylvania

When
July 1, 6:49 PM EST
Where
Pittsylvania County, 1.93 mi ENE of Pickaway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.782, -79.169

Thunderstorm winds blew down one tree along the 4400 block of Henrys Mill Road.

Thunderstorm Wind, Pittsylvania

When
July 1, 6:54 PM EST
Where
Pittsylvania County, 0.93 mi S of Blairs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.667, -79.379

Thunderstorm winds blew down one tree and partially blocked the intersection of Blairmont Drive and Finch Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268400, 1268402, 1268409, 1268421, 1268411, 1268426, 1268422, 1268429, 1268406, 1268433, 1268436.